Tornadoes · United States · South Dakota · 2013

EF0 tornado, Folsom, South Dakota, August 30, 2013

This EF0 tornado ran 0.0 miles across Custer County on August 30, 2013, touching down at 3:44 PM MDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 30, 2013
Touchdown
3:44 PM MDT (21:44 UTC)
Path length
0.0 miles (0.0 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Custer County
Touchdown point
43.790, -102.960
Lift-off point
43.790, -102.960
Record number
1308301544-01

What the Weather Service recorded

A supercell thunderstorm developed near Piedmont and moved slowly southeastward across the Rapid City area and the eastern foothills of the Black Hills. The storm produced very large hail, which caused significant property damage from Johnson Siding and Hisega to Rapid City. The storm also spawned a very brief tornado over prairie land east of Hermosa. Runoff from the slow moving thunderstorm caused street flooding in Rapid City and Rapid Creek to quickly rise into the greenway through town.

A small tornado briefly touched down in a pasture east of Hermosa.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 20:01 UTC and running to 00:48 UTC.

Issued (UTC)ExpiredProductOffice
20:01 UTC00:48 UTCSevere Thunderstorm WatchUNR
21:00 UTC22:00 UTCSevere Thunderstorm WarningUNR
21:46 UTC22:15 UTCTornado WarningUNR
22:12 UTC22:24 UTCSevere Thunderstorm WarningUNR

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Aug 30, 3:38 PM MDT, 6 minutes earlier.

Area forecast discussion, Aug 30, 3:38 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT FRI AUG 30 2013

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 338 PM MDT FRI AUG 30 2013

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHEASTERN
MT...WITH SURFACE TROF/DRY LINE STRETCHING SOUTHEAST FROM THE LOW
ACROSS THE BLACK HILLS AREA INTO FAR WESTERN NEB. UPPER LEVEL
ANALYSIS SHOWS HIGH PRESSURE HAS CONTINUED TO SHIFT FURTHER WEST
AND SOUTH INTO THE SOUTHERN HIGH PLAINS/FOUR CORNERS REGION.
RIDGING CONTINUES TO EXTEND NORTHWARD ACROSS THE PLAINS.
SOUTHWESTERLY FLOW IS IN PLACE ACROSS THE PACIFIC NW AND NORTHERN
ROCKIES AHEAD OF LOW OFF THE PACIFIC NW COAST. SKIES ARE MOSTLY
SUNNY TO PARTLY CLOUDY ACROSS THE AREA. THUNDERSTORMS HAVE
DEVELOPED IN THE RAPID CITY AREA OVER THE LAST COUPLE OF
HOURS...WITH A SEVERE STORM MOVING THROUGH THE CITY. HEAVY RAIN
AND HAIL UP TO BASEBALL SIZE WERE REPORTED ACROSS THE RAPID CITY
AREA. OTHER STORMS ARE STARTING TO DEVELOP OVER PORTIONS OF
EASTERN WY...FAR WESTERN SD...AND FAR WESTERN NEB. TEMPS ARE
MOSTLY IN THE 90S ACROSS THE PLAINS...EXCEPT FOR COOLER CONDITIONS
WHERE RAIN HAS FALLEN.

THE SURFACE TROF WILL REMAIN NEARLY STATIONARY OR MOVE SLIGHTLY TO
THE EAST LATE TODAY AND TONIGHT. THIS TROF...ALONG WITH WEAK UPPER
LEVEL ENERGY...WILL SUPPORT CONTINUED THUNDERSTORM DEVELOPMENT INTO
TONIGHT. THE BEST INSTABILITY IS STILL EAST OF THE TROF OVER THE SD
PLAINS...WHERE CAPE VALUES OF 1000 TO 2500 J/KG HAVE DEVELOPED.
SHEAR IS SUFFICIENT FOR STRONGER STORMS FROM THE BLACK HILLS AREA
NORTHWARD INTO WESTERN ND. STEEP LAPSE RATES AND COOLER AIR ALOFT
HAVE ERODED THE CAP OVER A GOOD PORTION OF THE AREA. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR FAR NORTHEASTERN WY AND ALL OF
OUR SD COUNTIES EXCEPT TRIPP. LARGE HAIL AND STRONG WIND GUSTS WILL
BE THE MAIN THREATS FROM ANY SEVERE STORMS THIS AFTERNOON AND
EVENING. AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL. ACTIVITY
WILL DIMINISH IN COVERAGE AND INTENSITY BY THE OVERNIGHT.

COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA ON SATURDAY WITH COOLER
AIR BUILDING IN FROM THE NORTH AND WEST. HIGHS WILL RANGE FROM THE
80S OVER NORTHEASTERN WY AND NORTHWESTERN SD TO THE LOW TO MID 90S
OVER THE SOUTHWEST AND SOUTH CENTRAL SD PLAINS. SOME 70S ARE LIKELY
OVER THE HIGHER BLACK HILLS. BREEZY NORTH-NORTHWEST WINDS WILL
DEVELOP BEHIND THE FRONT ACROSS THE PLAINS...ESPECIALLY THE
NORTHWEST AND WEST CENTRAL SD PLAINS. A CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL LINGER OVER EASTERN PORTIONS OF THE
CWA...ESPECIALLY IN THE AFTERNOON AS THE FRONT APPROACHES. DRIER AIR
WILL BUILD OVER WESTERN AREAS DURING THE DAY. MORE SEASONABLE
TEMPERATURES ARE EXPECTED SATURDAY NIGHT WITH CLEARING SKIES. LOWS
WILL BE IN THE 50S AND LOWER 60S WITH DIMINISHING WINDS IN THE
EVENING.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 338 PM MDT FRI AUG 30 2013

AFTER A SLIGHT WEAKNESS IN THE UPPER LEVEL RIDGE OVER THE CWA
SUNDAY MOVES EAST...THE UPPER LEVEL/THERMAL RIDGE WILL REBUILD
OVER THE AREA FOR THE FIRST HALF OF NEXT WEEK...RESULTING IN
MAINLY DRY WEATHER AND SLIGHTLY WARMER TEMPERATURES. MODELS
CONTINUE TO HINT AT COOLER WEATHER FOR LATE NEXT WEEK...BUT MUCH
UNCERTAINTY EXISTS GIVEN DIFFERING GFS/ECMWF SOLUTIONS WITH UPPER
LOW MOVING ACROSS THE NORTHERN TIER STATES INTO CENTRAL NORTH
AMERICA.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING
ISSUED AT 338 PM MDT FRI AUG 30 2013

VFR CONDITIONS WILL PREVAIL TODAY/TONIGHT. ISOLATED TO
SCATTERED TSRA WILL DEVELOP THIS AFTERNOON/EVENING. SOME
THUNDERSTORMS MAY BE SEVERE WITH HAIL AND ERRATIC WINDS. A COLD
FRONT WILL CROSS THE AREA ON SATURDAY FOLLOWED BY GUSTY NORTHWEST
WINDS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...10
AVIATION...10
Hazardous weather outlook, Aug 30, 9:18 AM MDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
918 AM MDT FRI AUG 30 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-311300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
918 AM MDT (1018 AM CDT) FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE
AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS WESTERN SOUTH DAKOTA THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS FROM ANY
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE
ACROSS CENTRAL SOUTH DAKOTA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...A STORM OR TWO MAY BECOME STRONG WITH HAIL AND GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 30, 2:56 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
256 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      1 W DOWNTOWN RAPID CITY 44.08N 103.25W
08/30/2013                   PENNINGTON         SD   LAW ENFORCEMENT

            WATER RUNNING CURB TO CURB ON STREETS BETWEEN MOUNTAIN
            VIEW AND WEST BLVD.

&&

SMITH
Local storm report, Aug 30, 3:02 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
302 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       1 WNW DOWNTOWN RAPID CI 44.09N 103.24W
08/30/2013  M1.08 INCH       PENNINGTON         SD   OTHER FEDERAL

            HEAVY RAINFALL FROM 145 PM TO 230 PM.

&&

SMITH
Local storm report, Aug 30, 3:03 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     FLASH FLOOD      3 W DOWNTOWN RAPID CITY 44.08N 103.29W
08/30/2013                   PENNINGTON         SD   LAW ENFORCEMENT

            WEST MAIN AT SOO SAN DRIVE IS FLOODED.

&&

SMITH
Local storm report, Aug 30, 3:08 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
308 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND GST     4 S DOWNTOWN RAPID CITY 44.02N 103.23W
08/30/2013  M58 MPH          PENNINGTON         SD   NWS EMPLOYEE

&&

POJORLIE
Local storm report, Aug 30, 3:30 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
330 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 SSW RAPID CITY AIRPOR 43.97N 103.09W
08/30/2013  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

POJORLIE
Local storm report, Aug 30, 3:40 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
340 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     2 SSE HERMOSA           43.81N 103.18W
08/30/2013  E60 MPH          CUSTER             SD   FIRE DEPT/RESCUE

&&

POJORLIE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Rapid City, SD (KRAP), 12:00Z

9.7 hours before the tornado, 32 km from the path. August 30, 2013.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2013-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 474 joules per kilogram, CIN -276, lifted condensation level 1483 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 12:00Z on 2013-08-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 91 square meters per square second, 0 to 6 km bulk shear 17 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-276 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
17 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Rapid City, SD (KRAP), 00:00Z

2.3 hours after it, 32 km from the path. August 31, 2013.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -78716, lifted condensation level 2847 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 00:00Z on 2013-08-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -101 square meters per square second, 0 to 6 km bulk shear 38 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-78716 J/kg
Surface CAPE
106 J/kg
Mixed-layer LCL
2847 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
7.0 K/km

Open this sounding in Storm Lab

The surface observations

Rapid City (RAP), 29 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:52 UTC8961150° 7 kt1016.9TS
20:52 UTC7468270° 7 kt231016.9TSRA
21:05 UTC73.469.8170° 5 kt1016.3TSRA BR
21:14 UTC73.468190° 7 kt1015.2-TSRA
21:49 UTC73.468150° 12 kt1015.2VCTS -RA
21:52 UTC7368160° 13 kt1015.2VCTS -RA
21:59 UTC71.666.2170° 13 kt1015.6VCTS -RA
22:49 UTC80.664.4160° 7 kt1014.6
22:52 UTC8264160° 9 kt1014.6

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Rapid City radar (KUDX), 39 km away, was scanning. The volume nearest the touchdown began at 21:45 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:00 UTCHAIL 13 Se PiedmontMeade, SD
19:39 UTCHAIL 0.25Black HawkMeade, SDPEA HAIL AND VERY HEAVY RAIN.
19:42 UTCHAIL 1Black HawkMeade, SD
19:45 UTCHAIL 2.753 Ne HisegaPennington, SDDENTED CAR AND DAMAGED SHINGLES
20:00 UTCHAIL 0.882 N Black HawkMeade, SDOVER AN INCH OF RAIN SO FAR WITH A LOT OF PEA HAIL. LARGEST HAIL IS NICKEL SIZE.
20:00 UTCHAIL 13 W Downtown Rapid CityPennington, SDMOSTLY HAIL WITH SOME RAIN.
20:01 UTCHAIL 1.52 Sw Downtown Rapid CitPennington, SD
20:05 UTCHAIL 1.53 Wsw Downtown Rapid CiPennington, SD
20:05 UTCHAIL 1.54 Ssw Downtown Rapid CiPennington, SD
20:10 UTCHAIL 1.51 E Downtown Rapid CityPennington, SD
20:10 UTCHAIL 1.752 Wsw Downtown Rapid CiPennington, SD
20:10 UTCHAIL 1.753 W Downtown Rapid CityPennington, SD
20:30 UTCHAIL 1.53 Se Downtown Rapid CitPennington, SD
20:30 UTCHAIL 1.751 E Downtown Rapid CityPennington, SD
20:30 UTCHAIL 2.252 Sse Downtown Rapid CiPennington, SD
20:33 UTCTSTM WND GST 584 S Downtown Rapid CityPennington, SD
20:35 UTCHAIL 23 Se Downtown Rapid CitPennington, SD
20:38 UTCFLASH FLOOD2 W Downtown Rapid CityPennington, SDST. JOSEPH ST AND WEST BLVD IS FLOODED.
20:38 UTCFLASH FLOOD3 W Downtown Rapid CityPennington, SDWEST MAIN AT SOO SAND DRIVE IS FLOODED.
20:38 UTCFLASH FLOOD3 W Downtown Rapid CityPennington, SDWEST MAIN AT SOO SAN DRIVE IS FLOODED.
20:40 UTCFLASH FLOOD1 W Downtown Rapid CityPennington, SDWATER RUNNING CURB TO CURB ON STREETS BETWEEN MOUNTAIN VIEW AND WEST BLVD.
20:45 UTCHAIL 0.883 Se Rapid ValleyPennington, SDWIND IS ESTIMATED AT 45 MPH.
21:00 UTCHEAVY RAIN 1.081 Wnw Downtown Rapid CiPennington, SDHEAVY RAINFALL FROM 145 PM TO 230 PM.
21:10 UTCHAIL 15 Ssw Rapid City AirporPennington, SD
21:35 UTCTSTM WND GST 602 Sse HermosaCuster, SD
21:35 UTCHAIL 1.7511 E HermosaCuster, SD
21:44 UTCTORNADO6 Sw FolsomCuster, SD
22:00 UTCHAIL 14 Se FolsomCuster, SD
22:05 UTCHAIL 14 Ne Red ShirtCuster, SD

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are

The other tornadoes of August 30, 2013

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 307:10 PM CDTEF0Morton, ND2.530

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.